Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 28, NWS Midland/Odessa, TX

October 11, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Oct 11, 2023, 1:39 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Oct 11, 2023, 8:16 PM CDT. It was in force for 23 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 2023, 1:39 PM CDT (18:39 UTC)
In effect from
Oct 11, 2023, 8:16 PM CDT
Expired
Oct 12, 2023, 7:00 PM CDT
In force
23 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 7:38 AM CDTNON-TSTM WND GST 893 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.
Oct 12, 9:06 AM CDTNON-TSTM WND GST 854 S Pine Springs, TXAWOS station KGDP 4 S Pine Springs.
Oct 12, 11:07 AM CDTNON-TSTM WND GST 96Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Oct 12, 11:13 AM CDTNON-TSTM WND GST 593 Ene Queen, NMMesonet station QENN5 Queen.
Oct 12, 11:52 AM CDTNON-TSTM WND GST 731 Ene Pine Springs, TXMesonet station PSGT2 Pinery.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS74 KMAF 111839
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM CDT Wed Oct 11 2023

NMZ027-TXZ270-271-120645-
/O.UPG.KMAF.HW.A.0023.231012T1100Z-231013T0000Z/
/O.NEW.KMAF.HW.W.0028.231012T1100Z-231013T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
139 PM CDT Wed Oct 11 2023 /1239 PM MDT Wed Oct 11 2023/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CDT /5 AM MDT/ TO 7 PM
CDT /6 PM MDT/ THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 6 AM CDT /5 AM MDT/ to 7 PM CDT /6 PM MDT/ 
  Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive. Severe turbulence near the mountains will be 
hazardous for low flying light aircraft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
680 
WWUS74 KMAF 120116
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
816 PM CDT Wed Oct 11 2023

NMZ027-TXZ270-271-130000-
/O.EXT.KMAF.HW.W.0028.231012T0116Z-231013T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
816 PM CDT Wed Oct 11 2023 /716 PM MDT Wed Oct 11 2023/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 7 PM CDT /6 PM MDT/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
925 
WWUS74 KMAF 120707
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
207 AM CDT Thu Oct 12 2023

NMZ027-TXZ270-271-130000-
/O.CON.KMAF.HW.W.0028.000000T0000Z-231013T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
207 AM CDT Thu Oct 12 2023 /107 AM MDT Thu Oct 12 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-033-034-TXZ273-130000-
/O.NEW.KMAF.WI.Y.0032.231012T1500Z-231013T0000Z/
Eddy County Plains-Central Lea County-Southern Lea County-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, and Jal
207 AM CDT Thu Oct 12 2023 /107 AM MDT Thu Oct 12 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph are 
  expected.

* WHERE...In New Mexico, Eddy County Plains, and Central Lea and 
  Southern Lea Counties. In Texas, Eastern Culberson County.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
655 
WWUS74 KMAF 121854
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
154 PM CDT Thu Oct 12 2023

NMZ027-TXZ270-271-130000-
/O.CON.KMAF.HW.W.0028.000000T0000Z-231013T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
154 PM CDT Thu Oct 12 2023 /1254 PM MDT Thu Oct 12 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-033-034-TXZ273-130000-
/O.CON.KMAF.WI.Y.0032.000000T0000Z-231013T0000Z/
Eddy County Plains-Central Lea County-Southern Lea County-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, and Jal
154 PM CDT Thu Oct 12 2023 /1254 PM MDT Thu Oct 12 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph are 
  expected.

* WHERE...In New Mexico, Eddy County Plains, and Central Lea and 
  Southern Lea Counties. In Texas, Eastern Culberson County.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 11, 1:37 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 11, 1:37 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
137 PM CDT Wed Oct 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 126 PM CDT Wed Oct 11 2023

A clear rest of the day and evening is in store for most of the
region. The big exception will be the eastern Permian Basin and down
towards the Stockton Plateau as moisture pushes in from the south
and southeast and brings in a low deck of clouds. With the increased
moisture, lows tonight stay on the mild side in the upper 50s to low
60s. Overall pattern begins to shift on Thursday with a shortwave
out ahead of a longer wave trough being moved across our area. Winds
aloft shift more westerly and increase. Breezy conditions will be
possible across the Plains areas with stronger winds in the
mountains. With this in mind, have upgraded to a High Wind Warning
for the Guadalupe and Delaware Mountains, including Guadalupe Pass,
for Thursday morning into early Thursday evening. Near Wind Advisory
conditions expected in the adjacent foothills and plains, but
holding off on issuance at this time.

With continued southwest to westerly flow on Thursday, highs once
again jump above normal for most places in the upper 80s to low 90s.
A cold front will bring more fall-like temperatures to the region
starting around the late afternoon and early evening on Thursday.
The coldest air does not look to arrive during the short term, but
it will be much drier feeling beginning late Thursday night. Upper
40s to low 50s can be expected during that time across SE NM with
mid to upper 50s covering much of the Permian Basin. Low 60s across
areas further south where the front is slow to move through. Frontal
passage will be dry, so no precipitation to speak of expected over
the next couple of days.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 126 PM CDT Wed Oct 11 2023

Upper pattern Friday will start with a low centered over NE with a
ridge extending up across the western states.  The low will spin
east Friday and Saturday as the ridge slides east.  The ridge will
strengthen across the west Sunday and Monday as a broad low deepens
over the eastern states.  The next trough will hit the NW coast
Tuesday forming into a closed low along the US/Canadian border as it
moves east into MT Wednesday.

Temperatures cooler this weekend after the front then slowly
moderate next week.  Highs in the 70s and 80s beginning on Friday
increasing to nearly all 80s by next Wednesday. Post frontal lows
will be in the 40s and 50s increasing to all 50s next week.

No rain expected for the rest of this week and through the middle of
next week as the drought continues. Year to date MAF has received
3.04 inches of precipitation which is 8.44 inches below normal.  Way
out at the end of the forecast NBM throws in a slight chance
Wednesday night for much of the area but these have a way of
disappearing as the time gets closer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Wed Oct 11 2023

VFR conditions continue through this afternoon and into tonight.
Southwesterly flow remains for the day before winds shift more
southerly to southeasterly overnight. MVFR CIGs possible tomorrow
morning for MAF, but currently look to stay to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  92  57  79 /   0   0   0   0
Carlsbad                 62  86  53  77 /   0   0   0   0
Dryden                   61  91  63  87 /   0   0   0   0
Fort Stockton            65  92  60  81 /   0   0   0   0
Guadalupe Pass           60  77  54  74 /   0   0   0   0
Hobbs                    60  85  52  74 /   0   0   0   0
Marfa                    54  85  54  81 /   0   0   0   0
Midland Intl Airport     64  91  58  79 /   0   0   0   0
Odessa                   65  91  59  79 /   0   0   0   0
Wink                     62  90  56  82 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CDT /5 AM MDT/ to 7 PM CDT /6 PM
     MDT/ Thursday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 5 AM to 6 PM MDT Thursday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....72
AVIATION...93
Hazardous weather outlook, Oct 11, 2:39 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
239 AM CDT Wed Oct 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
239 AM CDT Wed Oct 11 2023 /139 AM MDT Wed Oct 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will develop nearly area-wide on Thursday. A High Wind
Watch is in effect Thursday morning through late Thursday afternoon
for the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.